I was diagnosed with Hashi's in February and want to know if anyone here has bad Acid reflux with their Hashis, and if so, what has helped them with it? I have horrible pressure in my upper stomach, constant burping, bloating and gas along with my other Hashi symptoms of extreme fatigue, joint aches and dizziness. No PPI'S have helped either. In late May I'm going to have a PH probe and an endoscopy to see how bad it is, but don't know what other meds he can offer me. So just wondering if anyone knows of something else that helps with the reflux.
I take omeprazole 20mg and have been taking it for over two years, I still get the bloating and stomach pain, and also pain just beneath the bottom of lef rib cage, about 4-5 inches from center, and I know it is caused by bloating, or excess air, because when it happens, it is about two hours or so after dinner or if I drink a lot of water. It seems to help if I eat small servings throughout the day, rather than a large dinner, eating breakfast or a light lunch does not trigger it, only dinner. The Omeprazole or Prilosec helps with the reflux, but does nothing for the bloating pain. You can try Simethicone, (GasX) may help. Good Luck FTB4
I have been on Prilosec for a number of years, with a dosage of 20 mg twice a day. Last year while trying to switch off of Armour due to lack of availability, I got back into a hypo condition again and had awful acid reflux and bloating whenever I ate. I finally decided to try going back to some Armour that I had left, and in just 2-3 days I no longer had the problems. I concluded that my FT3 level had gotten too low and the T4/T3 Armour quickly raised my FT3.
I had acid reflux for years before I was dx'd hypo/Hashi; the only thing that would touch it was Aciphex, which I took for years, then insurance refused to pay for it anymore; they wanted me on omeprazole, so I tried it, and it did nothing.
I, too, had an endoscopy to see how much, if any, damage the acid had done, since I'd had for so many years; fortunately, not too much, which healed once my thyroid levels begun coming up.
While I waited for that, my gastro doctor told me to take gaviscon, which is an OTC, and comes in either tablets or liquid. I do occasionally, take the omeprazole, but it doesn't help that much.
Another thing my doctor told me, is to never eat within 3 hrs of going to bed. I find that following this advice helps tremendously to prevent the acid reflux in the first place.
Reflux can be a thyroid hormone level symptom. Gastroenterologists have no clue that it is! And endos say go to a Gastroenterologist.
I had this while on a T4 thyroid med, no matter how high FT4 was in the range. PPI's (tried all) did nothing but make it worse. This is because GERD is from not enough acid and slowed digestion in many as a symptom of hypo thyroid. If you had GERD before hypo, then its from to much acid or other issues. I changed thyroid med to include T3 and it went away. But I had to modify my diet for awhile and never went back to some of the junk I used to eat. GERD seems to be about FT 3 levels in many hypos.
Its possible in hypos with digestive issues to also have some form of gut bacterial overgrowth, or forms of candida from the slowed digestion. This can cause GERD too. A simple home test can be performed - google home saliva candida test. A glass and saliva are all that is required.
Even after getting FT3 correct, you might need to do other things to break the repeated cycle if the GERD is really bad. A temporary diet with low acidic foods and low gluten and grains, no pizza - no whole wheat breads. Chicken and veggies are best until it goes away.
It can be fixed in many cases, without the dreaded PPI's which are bad for your pancreas. To bad doctors do not know much of what I just shared with you - Naturopaths might, not MD's though.
I am a TT/cancer patient, all I know is that when I am hypo my GERD is much worse...connection? Absolutely. I felt great until I got a new doctor (military care, other doc was deployed). New doc thought I was too high, reduced my meds, and GERD got much worse. When he figured out that I wasn't too high and put me back on the right meds, my Gerd got better.
Thanks for the info on Gaviscon. Is this the name of the product? I will ask my husband if he can find some of this at Walmart tomorrow.
It's going to take a long time for my thyroid to get better as I'm on such a small dose of Synthroid, so I just have to find something to help my Gerd. I just can't go on with it like this until my thyroid is better. If my Gerd were controlled, I would at least feel a little better, although it wouldn't help my fatigue or my other thyroid symptoms.
Its a grade of orange peel extract taken for GERD. Not the same as the stuff in the cooking isle. Sounds crazy but works awesome. The only side effect is you might burp orange flavor at first. Jarrow is one of the few brands of soft cap D-Limonene available. I really believe in this product. Its a PPI manufactures nightmare, since this works for all reasons of GERD from what I read. Truly amazing. Cheap too.
You can switch to this daily and ween off it when your T3 gets higher while possibly also on a GERD diet for several months and take digestive enzymes. You can tell when you slowly get better. My LES valve was fried......I choked on acid just laying down, they said surgery was the only cure for me......BS!
I researched, tried what I said above, listened to my body and cured it.....LES healed.
You can take Prilosec twice a day and you can get it at Walmart over the counter. Try it 1/2 hour before breakfast and dinner for two weeks and see how you feel. I was concerned about taking too many meds, he said that this was one of the safest meds out there.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.